Jump to content

Midodrine Question


Cala
 Share

Recommended Posts

Yet another question on this drug. I'm sitting here looking at my pills, 5mg and I already know I'm going to be splitting these up before I attempt to try them but my question is, my bp is all over the map most of the time.

I've tried tampering with my hr with beta blockers and things before and the results were not pretty so I'm paranoid of anything long term. My heart rate is usually 100 to 140 and the bp stays around 90/70. I function "okay" at this level right?

SO there are times when my heart rate tanks out for no reason and it plummets down under the 80s when I'm standing up and my blood pressure bottoms out and that's when I have. my problems.

If this happens, if I was to take one of these pills, how fast would it start to work?

For example, if I was at a store and I end up almost passing out under the Christmas tree display and I find I can't safely leave, would it be "in theory" a good emergency drug to use to raise my blood pressure?

Has anyone ever used it like this?

Link to comment
Share on other sites

Hi Cala,

Midodrine is a very quick and short acting medication. I am on 10mg 3x per day. For me, it starts acting within 20-40 minutes. I take this dosage scheduled daily so I really cant give any personal insight on the "as needed" basis.

I will tell you I experienced some side effects that were tolorable and have deceased with time. Tingling scalp and hands. I constantly dropped things for a while because It felt like my hands were asleep.

Good luck.. i hope this helps you!

Link to comment
Share on other sites

Hi Cala,

Give your body time to adjust with this medication. How often are you taking it? My son took it 3 times a day with a cup of water and 3-6 thermotabs. It works better if you take it with salt and water. It took about a week for his body to adjust and after two weeks his blood pressures were much better on it.

Rachel

Link to comment
Share on other sites

Midodrine is pretty fast acting...I usually know it's working within 20 minutes. However....the side effects are something I have to get VERY used to and titrate up each time I have a dose change.

I would assume that using this only as a 'rescue' med would not feel so good if you are not used to the side effects. Everyone has different side effects to Midodrine. (some more mild, some not to mild)

If you were on a baseline dose daily on a schedule, your doctor MAY be open to you adding an extra pill for emergency or preventable purposes, but I, personally, had to begin my side effects regimen all over after every dose change. Midodrine may help prevent symptoms but once you've gone 'over the boat', I've never found it to take away the debilitating symptoms.

I have a lot of expereince with this drug. I've been on it for 2 years and done doses every where from 5mg 3 times a day to 25-30mg 4 times a day. Due to trials, I've had to come off and on a few times, but I can tell you I did eventually get used to the drug and the side effects were absent once I was at my set dose for 3 weeks. :)

Link to comment
Share on other sites

My directed dosage is 5mg 3 times a day and not to take 4 hours before bedtime. But I've not taken any of it "yet"

I'm doing the paranoid, nervous, freak out, ask too many question thing I typically do when confronted with a new medicine that will either help me or possibly kill me LOL

I did that with the Mestinon and left a bottle sitting for 2 months and regretted with my whole being later because that stuff actually restored my legs to me (I have neuropathy as well) neuro gave it to me and didn't truly explain what it does etc...

But tampering with my blood pressure hr really terrifies me. I think I'm going to try splitting the pills down to a 2.5 trial and see what it does to me at home and go from there.

Link to comment
Share on other sites

Midodrine helps, but I always bring back up salt items, or a handful of real licorice bites while waiting for it to work. Licorice bits seem to bring it up at least 10 points (for me) pretty quick. It doesn't last long though but it gets me through until the midodrine kicks in. Small bags of very salty potato chips in my purse is also helpful.

Link to comment
Share on other sites

Cala - if you find yourself on the floor from passing out or nearly passing out due to low blood pressure, then midodrine is a great drug to "rescue" you and allow you to get up and get going. I have used midodrine for many years and it has saved me more than once. Since I have been on it long-term, it takes a little longer for it to fully work. When I first began the drug, it started working within 15 minutes and I felt much better within 30 minutes. Now, it can take up to an hour for me to feel better and I sometimes feel the side effects even 2 hours after taking it. It sounds like a good idea to start at a low dose and increase as needed. You can always add a little more of a dosage but, you can't take it back once you've swallowed it! Hopefully, it will work well for you and you can adjust your timing and dosages to prevent as many sudden episodes as possible. You don't know until you try!

Link to comment
Share on other sites

Midodrine has been helpful in my case, as well. I take 2.5 mg once or twice a day. It helped me once during an episode last year, when my episodes were really bad. 2.5 mg raises my blood pressure by about 10 points after 30 minutes. Lasts 3 hours and I have no side effects at such a small dose. When I take it before my daily walk I don't come back home dizzy with black spots in front of my eyes. Sometimes salt and water just don't do the trick.

I am like you, Cala afraid to start new meds. I had an episode of tachycardia and blood pressure spike 2 weeks ago, after trying Zyrtek and Zantac (doses my 14 year old daughter takes). So I always start with a small dose to be on a safer side. Unfortunatelly medications work differently on different people, so unless you try you'll never know.

Link to comment
Share on other sites

I wouldn't expect it to help with emergencies because it can take anywhere from 20 minutes to an hour to start working, in my experience. It is, however, a drug that I wouldn't want to live without. Before Midodrine I was sick all the time, even lying down. Now I have a semblance of normalcy as long as I am resting and keeping cool. Starting with half is a good idea. Try not to worry too much. You can always monitor your heart rate and blood pressure while it is in effect and if you don't like it, it will leave your system within about 3 hours.

Link to comment
Share on other sites

Hi guys, time for the report :-)

It worked about like it figured it would. I tried it twice. Both times at the house. Once when I felt fairly normal and again when my heart rate went down low and my blood pressure bottomed on me. Each was the 2.5mg (I weigh 125 pounds and I'm 5 foot 4)

Both times I noticed my blood pressure jump within about 25 minutes. Prolly about 10 points. I was checking it but I wouldn't have had to, I could physically feel it climbing. Along with my hair LOL I felt like I had bugs in my hair. Hands were tingling as well. (My body does this when my blood pressure bounces around anyway but just not this bad)

It does make my heart go out of rhythm though (what I call stump jumping or butterflies flapping around) and it seriously unnerved me in that respect so not so sure I want to try that again for a while but I did give it a good old college try. It is something I can keep for emergency use in case I was out in a very bad place to be like that but let's hope I don't start visiting street gang hang outs anytime soon LOL

I think I'll stick with salt and Gatorade and just hang out under the Christmas trees and swap stories with the other shoppers while it works LOL

Link to comment
Share on other sites

I wonder if the midodrine actually causing more heart palpitations? I feel a lot better for the most part, now that I'm taking midodrine, but at the same time I have noticed a strong increase in heart palpitations...

Link to comment
Share on other sites

I don't think it causes them, my heart does that by itself every time my blood pressure goes above a certain range. Not high blood pressure by any means but higher than normal for me.

Example, I get really stressed out or in pain or the two together (migraine pain) and my blood pressure will elevate and if it comes over that invisible barrier, my heart starts fluttering. It goes crazy sometimes.

That why I was kinda sorta expecting it to happen. I've had it happen when I over do the salt every now and then and I'll check my blood pressure and it's reading "gasp" almost like a normal person LOL but my heart is thumping around like a Mexican jumping bean in a match box.

SO don't let the medicine freak you out. I do not think that's what's doing it

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...